|Home | About | Journals | Submit | Contact Us | Français|
A 79-year-old Caucasian man with vascular and possible Lewybody dementia was commenced on rivastigmine transdermal patch. He was on long-term combination of aspirin and warfarin since 2006 due to failed treatment of coronary artery stenosis and his INR was maintained within target range (2–2.5). Just 7 days after starting treatment with rivastigmine patch he developed subconjunctival haemorrhage in left eye along with increasing INR (3.2) on unaltered warfarin regimen.
Repeat blood tests 3 days later showed further increase in INR (4.4) along with extension of subconjunctival haemorrhage to whole conjunctiva of left eye. At this stage rivastigmine patch was stopped. Aspirin was withheld and warfarin dosage was adjusted according to INR. After 3 days of stopping treatment with rivastigmine INR came back within target range and subconjunctival haemorrhage was resolved within 10 days.
To date, rivastigmine has not been associated with potentiation of Warfarin's anticoagulant effect and subconjunctival haemorrhage.
This is the first reported case of as far as we know when adding rivastigmine transdermal patch resulted in potentiation of warfarin's anticoagulant effect and subconjunctival haemorrhage. Although this is our observation in this particular case, it is unclear whether there is a true relationship between rivastigmine and increase in INR and further research is needed.
This patient was on long-term combination of warfarin and aspirin therapy with stable INR within target range in the past. Rivastigmine transdermal patch was the only recent additional medication that was introduced and we believe that this has led to the increase in INR and possible subsequent subconjunctival haemorrhage in left eye.
Rivastigmine patch is easy to use and is often more acceptable for the patient with dementia. However, older people who are the most likely age group to receive this drug are also most likely on several comedications. We believe that a case report such as this is an important method of reporting potential problems, particularly in the context of newly introduced therapy.
Secondly, when prescribing antidementia drugs, we should keep in mind that confounding factors, such as comedications, electrolyte abnormalities and underlying disease are more likely to occur in older people and psychiatrist should be alerted to the possibility of possible drug interactions.
A 79-year-old Caucasian man with initial diagnosis of vascular dementia was admitted to the old age psychiatric unit on 3rd November 2009. He experienced several falls, developed vivid visual hallucinations, increase paranoia and fluctuating mental/cognitive state, he was extremely sensitive to antipsychotic medication and the possibility of Lewybody dementia was also considered. He was already taking Quetiapine 25 mg due to visual and auditory hallucinations and behavioural problems with little effect and wasn't able to tolerate increase dose. His medical history included ischaemic heart disease, atrial fibrillation, congestive heart failure, coronary artery bypass in 2001, pacemaker in 2004, stroke in 2006 and eczema. He was receiving the following long-term medications, simvastatin, lansoprazole, furosemide, aspirin, warfarin, bisoprolol, candesartan and quetiapine.
His pretreatment blood tests showed stable INR within target range (2–2.5). Other blood tests were also non-significant.
As the patient remained unsettled and became increasingly paranoid and distressed using antidementia drug to alleviate his symptoms as well as tapering of antipsychotics in longer term was considered. Rivastigmine transdermal patch 4.6 mg was commenced on 11th November 2009. It was noted that he developed mild subconjunctival haemorrhage on 17th November 2009 with no bleeding from any other parts of the body. He didn't sustain any fall and his blood pressure remained stable so it was felt that subconjunctival haemorrhage could be spontaneous occurrence and bloods were checked next morning for INR. On 18th November 2009 blood test revealed slight increase of INR upto 3.2. Based on the INR results he was given relatively lower doses of Warfarin. On 20th November 2009 it was noted that the degree of subconjunctival haemorrhage had increased and was covering whole conjunctiva of left eye, INR was checked on the same day and showed increase upto 4.4.
At this stage we liaised with haematologist, ophthalmologist and cardiologist. We with held Aspirin and Warfarin. Rivastigmine transdermal patch was the only recent additional medication and was therefore discontinued. Three days later INR was 2.4 within target range and Warfarin was recommenced. Subconjunctival haemorrhage also resolved within 10 days.
Findings of high INR and subconjunctival haemorrhage appeared to be unrelated to other causes because of the following reasons:
Rivastigmine transdermal patch was stopped.
Aspirin and warfarin was with held and INR was checked regularly. Warfarin dosage was readjusted according to INR.
Subconjunctival haemorrhage of the left eye was managed conservatively and resolved within 10 days of stopping treatment with rivastigmine transdermal patch.
Yellow card was sent to Medicines and Healthcare products Regulatory Agency.
Following above treatment, patient's INR returned within target range and pretreatment Warfarin dosage regimen was instigated. Subconjunctival haemorrhage of the left eye also resolved fully within 10 days.
Rivastigmine is an acetylcholinesterase inhibitor (AchEI) licensed in the United Kingdom since 1998 for the treatment of mild to moderate Alzheimer's disease. To our knowledge rivastigmine transdermal patch has not been associated with potentiation of anticoagulant effect of Warfarin and subconjunctival haemorrhage. This is the first reported case in this context. The nature and extent of this interaction requires further investigation.
The antidementia drugs are generally well tolerated and undesired effects are rare; except hepatotoxicity of tacrine and gastrointestinal side effects of donepezil, rivastigmine, galantamin and tacrine that result from acetylcholinesterase inhibition. Nausea, diarrhoea, vomiting and weight loss are the most common side effects of the AchEIs. Rivastigmine does not cause hepatotoxicity. Gastrointestinal problems can occur in a dose-dependent manner.1
A transdermal patch of rivastigmine obtain a lower peak of concentration with less gastrointestinal side effects.2 The target dose 9.5 mg/24 h rivastigmine patch provided similar efficacy like the highest rivastigmine capsule doses with three times fewer reports of nausea and vomiting.3
It is of interest to note that because rivastigmine is metabolised by esterases rather than CYP enzymes, unlike the other cholinesterase inhibitors, it is unlikely to be involved in pharmacokinetic drug–drug interactions. A review of the literature does not reveal any alarming data but does highlight the need for prudent prescription, particularly when cholinesterase inhibitors are given in combination with psychotropics or antiarrhythmics.4
In the study of bleeding sites and causes in 85 patients aged 66–95 (40 men and 45 women), with melena, haematemesis or acute blood loss, on the basis of clinical and emergency endoscopic findings it was found that incidence of drug-related gastrointestinal bleeding is extremely high in patients who underwent long-term treatment with nonsteroidal anti-inflammatory drugs (NSAIDs) or antithrombotic agents and in patients treated chronically with AchEI, selective serotonin reuptake inhibitor or bisphosphonates in combination with occasional use of NSAIDs.5
In the study from evaluation of prescription database of 320,644 outpatients between July 1999 and June 2002, it was found that the rate of bleeding complications is low when taking any of the widely used antidementia drugs, glutamate modulators, cholinesterase inhibitors, calcium antagonist or the phytomedicime Ginkgo Biloba.6
There has been association in Subconjunctival haemorrhage and Warfarin therapy, in one retrospective study done on patients in anticoagulant clinic who were taking Warfarin showed 46.2% of patients reported alterations in medication regimens during the month preceding subconjunctival haemorrhage.7
Patients who are on warfarin therapy may present with a variety of ocular side effects, particularly haemorrhages. These ocular events may be the only indication that the patient is at risk for serious sequelae, including haemorrhagic stoke.8
Competing interests None.
Patient consent Obtained.